Alert archive / Delaware / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 22, 2018, 7:41 PM EDT for Sussex County, Delaware. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 7:41 PM EDT (23:41 UTC)
- Expired
- May 22, 2018, 8:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 31 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1338 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148
WWUS81 KPHI 222341
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
741 PM EDT TUE MAY 22 2018
DEZ003-MDZ020-230015-
Inland Sussex-Caroline-
741 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX AND
SOUTHEASTERN CAROLINE COUNTIES...
At 740 PM EDT, a strong thunderstorm was located near Seaford, or 10
miles east of Hurlock, moving east at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Seaford, Laurel, Federalsburg, Bridgeville, Delmar,
Sycamore, Gumboro, Blades and Bethel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3846 7569 3849 7570 3864 7571 3869 7577
3868 7578 3868 7580 3870 7580 3881 7538
3845 7529
TIME...MOT...LOC 2340Z 260DEG 17KT 3861 7568
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 22, 7:17 PM EDT, 24 minutes earlier.
Area forecast discussion, May 22, 7:17 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 717 PM EDT Tue May 22 2018 .SYNOPSIS... As weak low pressure tracks to our north through tonight, a weak cold front will cross our area later tonight and early Wednesday morning. High pressure builds in Wednesday night and Thursday before shifting offshore Friday. A cold front is forecast to move southward across our area later Saturday night and Sunday, then stall in our vicinity Monday and Tuesday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 600 pm update: Made some fairly substantial updates to the forecast early this evening. Temperatures needed to be lowered for most areas north of the Mason-Dixon Line during the evening given the residual rain-cooled air (and more light rain/showers moving through the Delaware River Valley at this time). Winds have also backed to a more east or even northeast direction upstream of the heavier precipitation shield (now well to our northeast). This will likely lead to a lowering of the stratus deck in advance of the cold front for much of the area overnight, and with visibilities already showing signs of lowering northwest of the Philly metro, added/expanded patchy fog mention to much of the area from 10 pm onward (i.e., until the cold front passes through the area). Storms have developed and lined up in southern Maryland and eastern Virginia (along/west of Chesapeake Bay) and will likely clip far southern portions of the CWA this evening (particularly Talbot County). Increased PoPs and thunder mention in these areas for the next couple of hours. Finally, storms are increasing along the cold front from southeast Ohio into northwest Pennsylvania. Hi-res models suggest the convection will dissipate gradually with loss of daytime heating through the late evening hours, but some of its remains will likely reach areas near/north of I-80 later tonight. I did, however, reduce PoPs past 10 pm in most spots except for the far north, since model consensus appears to suggest not much will survive in far southeast PA and central New Jersey southward. Previous discussion... A warm front extended from low pressure located over Lake Ontario, across central Pennsylvania to the upper Delmarva at mid afternoon. The boundary will continue to lift slowly north and eastward into this evening. Surface based instability was on the increase this afternoon on the warm side of the boundary. That area will continue to see showers and thunderstorms into this evening. We are not anticipating any thunder from the Poconos and the Lehigh Valley into northern and central New Jersey where conditions will remain more stable than in areas to the southwest. Most of the shower and thunderstorm activity should move off the coast this evening. However, some showers may linger in our southeastern counties into the overnight period. Another line of showers is anticipated to approach from the northwest this evening ahead of an approaching mid level short wave and its associated surface cold front. Those showers may reach our northwestern counties before dissipating late tonight. A fair amount of low level moisture is forecast to linger in our region overnight. As a result, we will maintain a cloudy forecast. The wind is expected to be light and variable and low temperatures should favor the 50s in the north and the 60s elsewhere. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Dry air is forecast to build down from the north on Wednesday. Mostly sunny conditions are expected after some morning clouds. The wind is anticipated to settle into the northwest around 10 MPH after the cold front passes early on Wednesday morning. High temperatures are expected to be in the 70s in the elevated terrain and along the immediate coast, and in the lower 80s in the rest of our forecast area. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Summary...Increasingly warmer and also dry for the end of the week, then the humidity builds over the weekend and early next week along with some cooling and showers/thunder. Synoptic Overview...An upper-level trough across the Northeast to the Canadian Maritimes Wednesday night and Thursday is forecast to shift east, allowing the flow to turn more zonal in the East Friday through the weekend. The flow regime and especially the details become less certain as we go through the weekend and early next week. It appears that a ridge off the Southeast U.S. coast tries to expand northwestward some over the weekend, while a trough aloft is over the Gulf of Mexico which lifts across the Gulf Coast states later in the weekend. Some of the guidance however is hinting at a possible developing omega block by early next week. A result could be in the form of a conduit for moisture to stream northward into our region over the weekend and early next week. In addition, the pattern suggests low pressure tracking well to our north over the weekend which looks to force a backdoor front into our area. Given weaker flow, this boundary may stall in our vicinity and provide a focus for additional convective development from later in the weekend through early next week. This will also depend on short wave energy and timing. All in all, the details become less certain as we go through the second half of the holiday weekend (including early next week). For Wednesday night...As the axis of an upper-level trough crosses the Northeast, a cold front will continue to settle well to our south. As a ridge builds into the Midwest and western Great Lakes, surface high pressure will build eastward into our area. This will result in drier air across our region under a light northerly wind. For Thursday and Friday...As an upper-level trough moves out of the Northeast, ridging to the west will maintain surface high pressure across our region. This surface high though is forecast to start shifting offshore Thursday night and especially Friday. Before this occurs, much drier air should overspread at least the northern half of the area on Thursday. A pair of nice days are anticipated with the drier air in place. The flow aloft starts to go more zonal on Friday and that may open the door for some high level clouds. It will be turning much warmer though during this time frame with much of the area getting into the 80s (more widespread on Friday afternoon). The flow may be light enough coupled with ample heating over land where the development of afternoon and early evening sea breezes occur. For Saturday and Sunday...The evolution of the flow aloft becomes a bit muddled as we go through the weekend. A closed low is forecast across the West while a more zonal flow is over the Mid-Atlantic. Surface high pressure in the western Atlantic will result in strengthening southwesterly flow across our area, allowing even warmer air. This warmth looks to peak on Saturday when we are closer to the ridge axis aloft. Despite this, short wave energy within the more zonal flow aloft may result in at least some convective development Saturday afternoon. This however is less certain. Low pressure moving through the Canadian Maritimes later Saturday is forecast to force a southward moving cold front. This front should arrive in our area later Saturday night and Sunday, resulting in some cooling. Some guidance keeps convection Saturday more southwest of our area and tied to the higher terrain. It appears a better chance for some convection occurs Sunday as the front settles south and slows some. In addition, some tropical moisture from a disturbance in the eastern Gulf of Mexico looks to get drawn northward and potentially interacts with the weak southward moving cold front. This along with some embedded short wave energy may enhance the convective potential Sunday with locally heavy rain possible. For Monday and Tuesday...There is more uncertainty with the extent of showers and thunderstorms during this time frame. Some guidance hinting at a potential omega block developing which would slow the progression of systems. A front is forecast to be stalled in our vicinity, although this may end up becoming less defined with time especially on Tuesday. Short wave energy within the westerly flow may sharpen some as a trough may strengthen into the Northeast. A weak surface low may track along the residual front and help to enhance some convective development each day especially in the afternoon and evening. The details will depend on the timing of short wave energy and other triggers to initiate convection, and the southwestward push from high pressure initially centered to our northeast. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...MVFR to IFR conditions expected to spread across the TAF sites this evening, with potential for some patchy/transient dense fog. CIGs expected to lower at ACY/MIV once showers move away from southeast New Jersey by 02Z, though confidence on exact timing of the lowering is low. Winds becoming light/variable, but a cold front will begin to approach the area late tonight, resulting in winds becoming northwest and picking up to around 10 kts (with improved VSBYs as well). Low confidence. Wednesday...Conditions rapidly becoming VFR during the morning as the cold front moves past the area. Winds northwest 5 to 15 kts with occasional gusts to 20 kts or so possible. Moderate confidence, though low confidence on timing of CIGs improving to VFR. OUTLOOK... Wednesday night...VFR. Northwest winds mainly 5 knots or less. Thursday and Friday...VFR. Northerly winds around 10 knots, becoming southwest Thursday afternoon and continue through Friday. Saturday and Sunday...Sub-VFR conditions mainly Sunday afternoon may occur at times with developing showers and thunderstorms. && .MARINE... Wind speeds are forecast to be mainly below 15 knots. However, localized wind gusts of 25 knots or greater are possible this evening in the vicinity of any thunderstorms, especially on the coastal waters from Atlantic City southward and on Delaware Bay. Wave heights should be 2 to 3 feet on our ocean waters and 2 feet or less on Delaware Bay through Wednesday. OUTLOOK... Wednesday night and Thursday...The conditions are anticipated to be below Small Craft Advisory criteria. Friday and Saturday...Southwesterly flow increases allowing the seas to build some. It is possible that wind gusts approach Small Craft Advisory criteria at times. Sunday...The conditions should be below Small Craft Advisory criteria as a front settles southward. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...CMS/Iovino Short Term...Iovino Long Term...Gorse Aviation...CMS/Gorse Marine...Gorse/Iovino
Hazardous weather outlook, May 22, 3:47 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 347 PM EDT Tue May 22 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-232000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 347 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-232000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 347 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, May 22, 4:27 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD WEST FARM 39.79N 75.61W
05/22/2018 NEW CASTLE DE DEPT OF HIGHWAYS
ROUTE 82 CLOSED BETWEEN CENTERVILLE ROAD AND ROUTE 52
FROM FLOODING. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER PHI1800859
CMSSpecial weather statement, May 22, 5:47 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
547 PM EDT TUE MAY 22 2018
MDZ019-020-222215-
Talbot-Caroline-
547 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TALBOT AND SOUTHWESTERN
CAROLINE COUNTIES...
At 546 PM EDT, a strong thunderstorm was located over Tilghman
Island, or 10 miles southeast of Shady Side, moving east at 35 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Easton, Talbot, Trappe, St. Michaels, Oxford, Tanyard, Tilghman
Island, Hambleton and Windyhill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3876 7633 3883 7630 3882 7623 3878 7621
3881 7619 3877 7592 3859 7599 3857 7602
3863 7608 3864 7615 3868 7617 3868 7621
3871 7624 3876 7622 3871 7628 3878 7629
3877 7632 3867 7634 3874 7634 3876 7638
TIME...MOT...LOC 2146Z 287DEG 29KT 3874 7637
SFJSpecial weather statement, May 22, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
741 PM EDT TUE MAY 22 2018
DEZ003-MDZ020-230015-
Inland Sussex-Caroline-
741 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX AND
SOUTHEASTERN CAROLINE COUNTIES...
At 740 PM EDT, a strong thunderstorm was located near Seaford, or 10
miles east of Hurlock, moving east at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Georgetown, Seaford, Laurel, Federalsburg, Bridgeville, Delmar,
Sycamore, Gumboro, Blades and Bethel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3846 7569 3849 7570 3864 7571 3869 7577
3868 7578 3868 7580 3870 7580 3881 7538
3845 7529
TIME...MOT...LOC 2340Z 260DEG 17KT 3861 7568
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:47 PM EDT | Special Weather Statement | PHI | Talbot | 28 min |
Nearby
Special Weather Statements in Delaware, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.